Alabama, 2009Flooding in Alabama, December 18, 2009
December 18, 2009 · NWS BMX · 2 events in 2 counties and zones
A low pressure system in the northern Gulf of Mexico brought some heavy rain to a portion of Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system in the northern Gulf of Mexico brought some heavy rain to a portion of Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 18, 6:10 AM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 18, 6:10 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CST FRI DEC 18 2009
.UPDATE...FOR AVIATION.
&&
.DISCUSSION...
GULF LOW CURRENTLY TRUCKING NEWD ACROSS NRN GULF JUST S OF MOUTH
OF MS RVR...MS/AL COAST...AND WILL CONTINUE NEWD INTO FL/GA DURING
THE DAY TODAY AND ON THE ATLANTIC COAST OVERNIGHT. MODERATE TO
HEAVY RAIN EXPECTED TO CONTINUE FOR MUCH OF THE MORNING ACROSS C
AL...THEN TAPER OFF FROM SW TO NE ACROSS THE AREA AS LOW MOVES
OUT. HAVE EXPANDED THE FLASH FLOOD WATCH TO MOST OF THE CWA TO
ACCOUNT FOR MORE WIDESPREAD HEAVY RAINFALL POTENTIAL. WITH TIGHT
GRADIENTS BREEZY CONDITIONS WILL REMAIN A POSSIBILITY. LATEST
GUIDANCE INDICATES THIS AREA WILL BE MAINLY ACROSS THE SRN C AL
COUNTIES...CLOSER TO LOW FOR THIS MORNING. HAVE ADJUSTED WIND
ADVISORY ACCORDINGLY. STILL NOT LOOKING FOR SEVERE WEATHER TO BE
MUCH OF A FACTOR AS THE LOW SHOULD STAY TO THE S...BUT INSTEAD A
COLD RAIN EVENT.
FRI NT WILL BE COOLER WITH NW FLOW AS THE SYSTEM EXITS...WITH ONLY
A CHANCE OF LINGERING RAIN NE SECTIONS THIS EVENING. MOISTURE WILL
BECOME LIMITED AT THIS TIME. MAIN UPPER LOW WILL DIG AND MOVE
ACROSS THE C/NE U.S. TODAY INTO SAT...BRINGING A COUPLE OF
IMPULSES ACROSS THE AREA FOR SAT/SAT NT. AGAIN...MOISTURE WILL
REMAIN SOMEWHAT LIMITED SAT/SAT NT...WITH ONLY A SLIGHT CHANCE OF A
LIGHT RAIN DURING THE DAY AND POSSIBLY SOME FLURRIES FOR SAT
NT BEFORE OUR UPPER SYSTEM COMPLETELY PULLS OUT TO OUR NE. NOT
EXPECTING MUCH IF ANY ACCUMULATION. IF ANY FROZEN PRECIPITATION
FALLS IT SHOULDNT BE A HAZARD OR MEASURABLE. LOOKING AT A BREAK
FOR SUN THRU TUE AS A REINFORCING SHOT OF COOL AIR MOVES THROUGH
THE FIRST PART OF THE WORK WEEK. AS WE MOVE INTO MID WEEK LOOKING
FOR HIGH PRESSURE TO WEAKEN AND OUR NEXT LOW PRESSURE SYSTEM WILL
MOVE ACROSS AL. MODELS ARE WARMER FOR MID WEEK PRECIPITATION SO
LESS LIKELY FOR WINTER WEATHER AND MORE LIKELY FOR STORMS. ONLY
HAVE RAIN IN AS FOR NOW...MAY NEED TO ADD TS TO GRIDS AS WE GET
CLOSER SINCE LOW MAY TRACK FURTHER ACROSS AREA. POST FRONTAL BY
THE END OF THE WEEK AND OUR EXTENDED TOWARD CHRISTMAS (CHRISTMAS
EVE)...CONFIDENCE IS LOWER AS MODELS TEND TO BE GENEROUS WITH
WRAP AROUND MOISTURE IN THE EXTENDED THEN TAKE IT AWAY. SO NOT
COUNTING ANY FLAKES TILL SOME I CAN SEE A LITTLE CONSISTENCY.
&&
.AVIATION...12Z TAF DISCUSSION.
LIGHT TO MODERATE RAINFALL WILL CONTINUE FOR ALL TAF SITES THIS
MORNING...AND WENT WITH PREVAILING MVFR TO IFR CEILINGS FOR MGM AND
TOI DUE TO LOW STRATUS THAT WILL PERSIST FOR MUCH OF THE DAY TODAY.
ELSEWHERE...CEILINGS AND VISIBILITIES WILL DROP FOR A PERIOD OF TIME
THIS MORNING ASSOCIATED WITH HEAVIER RAINFALL THAT WILL BE MOVING
OVER THE CENTRAL PORTIONS OF THE STATE...AND MVFR TO IFR CONDITIONS
CAN BE EXPECTED. AS THE HEAVIEST RAINFALL MOVES OFF TO THE NORTHEAST
OF THE AREA THIS AFTERNOON...WINDS WILL SHIFT AROUND TO THE NORTH
NORTHWEST...AND IFR STRATUS IS EXPECTED TO DEVELOP FOR ALL SITES
DURING THE OVERNIGHT HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 47 34 44 29 45 / 100 30 30 20 10
ANNISTON 47 34 45 28 46 / 100 20 20 20 10
BIRMINGHAM 47 34 47 29 47 / 100 20 20 20 0
TUSCALOOSA 52 36 48 30 50 / 90 10 10 10 0
CALERA 48 35 47 30 48 / 100 10 20 10 0
AUBURN 46 34 47 29 49 / 100 10 10 10 0
MONTGOMERY 51 38 50 30 52 / 100 10 10 10 0
TROY 51 37 50 29 52 / 100 10 10 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Dec 18, 6:19 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 AM CST FRI DEC 18 2009
ALZ011>015-017>050-191219-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
619 AM CST FRI DEC 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO BRING 1 TO 3 INCHES OF
RAIN TO CENTRAL ALABAMA THROUGH NOON ON FRIDAY. LOCALIZED HIGHER
AMOUNTS ARE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
ALL OF CENTRAL ALABAMA...AND IS VALID UNTIL NOON ON FRIDAY.
WINDY CONDITIONS WILL ALSO DEVELOP IN ASSOCIATION WITH THE STRONG
LOW PRESSURE SYSTEM. SUSTAINED WINDS WILL INCREASE TO AROUND 15 MPH
WITH A FEW GUSTS OF 30 MPH POSSIBLE. THE BEST CHANCE FOR THESE
WINDY CONDITIONS WILL BE SOUTH OF A LINE FROM SELMA...TO MONTGOMERY
...TO AUBURN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AREA RIVERS WILL LIKELY REMAIN SWOLLEN INTO THE WEEKEND AND SOME
RIVER STAGES WILL REMAIN ABOVE ACTION STAGE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY.
27
Flood, Shelby
- When
- December 18, 9:00 AM CST to 12:00 PM CST
- Where
- Shelby County, 1.62 mi W of Columbiana to 1.09 mi W of Columbiana
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.181, -86.628
A prolonged period of rain caused a portion of AL-70 to become impassable due to high water, in the city of Columbiana.
Flood, Talladega
- When
- December 18, 9:00 AM CST to 12:00 PM CST
- Where
- Talladega County, 0.64 mi WNW of Mignon to 0.58 mi WNW of Mignon
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.183, -86.261
A prolonged period of rainfall caused a portion of Alabama Avenue to become flooded, in the city of Sylacauga.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Virginia, December 18 to 19, 20091 death · $65,000 · 27 events
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Tornado in Florida, December 18, 2009$75,000 · EF0 · 1 event
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208707, 208708.